June 23, 2008

Detox from Aspartame

A couple years ago I deleted all refined sugar and refined flour from my diet. Since that time I have also become more interested in the chemical sweetener products and have come to realize how dangerous some of them are. Specifically Aspartame.

Since Aspartame is accumulative, it did lots of damage. I didn't even realize that the damage or the symptoms were due to Aspartame.

I have not had a soft drink or fruit drink with sugar or sugar substitute for over two years but I have had symptoms that had become uncomfortable.

After more investigation, we found that the Metamucil-type product I had been using for my diverticulitis contains Aspartame. So, through ignorance, I have been accumulating Aspartame into my system for ten years. We had been reading all labels and been so diligent in keeping all the sugars out of our home, and it amazes me that the one product I have been using for so many years for medical reasons was the culprit. I have thought of the Metamucil-type product as "medicine" in order for me to be regular and have taken it almost every day for over ten years.

The main ingredient in a Metamucil-type product that I need to stay regular is psyllium. We purchased psyllium husks and I tried it. It was not ground fine enough for me to drink comfortably, so we ground it to a finer powder in our coffee grinder. The ground psyllium does not have an odor, is tasteless and can be added to any beverage, so I tried nonfat milk (we only drink nonfat Lactaid milk), which was okay. Then I tried just water with a little honey and I like that best. I have been using this mixture for over two months, and after a few days of adjusting the amount of ground psyllium, my system has maintained the regularity I need.

The main symptoms from Aspartame poisoning were dizziness and headache, which are drastically reduced, and others. In addition, the psyllium husks cost less and because there are no additives it is like using a concentrated product and it takes much less to do the job.

I have been using the term Metamucil-type product because I stopped buying the more expensive Metamucil brand about five years ago, opting for a generic brand which costs about a third of Metamucil. I bought the sugar-free orange flavored product. The labels clearly say Aspartame in the list of ingredients on the generic brand and the name brand products.

My symptoms: Headaches, Dizziness, Confusion, Moodswings, Hair Loss, High Blood Pressure,
Muscle Aches, particularly in arms and legs, and numbness in toes.

Changes in symptoms after discontinuing Aspartame:

Within 3 days, headaches rarely
Within 1 week slight dizziness; at end of 3 weeks dizziness very slight and not all the time
Within 2 weeks new growth in hair; at end of 3 weeks cannot see pink scalp through hair and hair thicker
Within 2 weeks, blood pressure normal and remains within normal range at end of 3 weeks
Within 1 week muscle tingle increase and by end of 3 weeks tingle/pain in arms and hands and upper and lower legs increased as if nerve endings in pain. I attribute that to the healing and reaction to withdrawal from daily Aspartame.

Now after two months the headaches are practically non-existent. I have a full head of hair, no longer do I have scalp showing anywhere. My blood pressure medicine is at half the dose. There is slight dizziness about two times a week instead of every day most of the day. The toes in my right foot are are about half as numb and the left foot remains about the same. Things are changing every day and improvements are profound.

1 comment:

Anonymous said...

For anyone going off aspartame products. Very hard doing it cold turkey. Been drinking diet colas for over 40 years - most recently been drinking around 8-10 cans a day. Decided enough was enough.

I did not quit caffeine at the same time. But after a little over two months - symptoms are almost gone.

Symptoms were: chest pain (even went to the ER), severe anxiety, joint pain traveling to different parts of my body, depression and feeling no energy, weakness, heart palpitations ( racing heart and skipped beats) If I had not gone to a blog a few weeks back - I would not believe it had been aspartame poisoning. But other people had similar symptoms. It was the most difficult thing I did in my life - even harder than giving up cigarattes. I would advise someone stopping aspartame to do it slowly. Talk with someone who can help you with it. My primary care doctor said she was aware of withdrawal symptoms but should not last that long. I will tell her to advise patients about it on my next visit. VERY BAD STUFF - SHOULD BE OFF THE MARKET. Good luck to anyone getting off it - your body will thank you.